North Carolina, 2025

Damaging Wind in North Carolina, May 30, 2025

May 30, 2025 · NWS MHX · 1 event in 1 county or zone

A few thunderstorms developed during the early evening. One particular storm became severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A few thunderstorms developed during the early evening. One particular storm became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 30, 3:25 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 30, 3:25 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
425 PM EDT Fri May 30 2025

.SYNOPSIS...
A strong cold front will move through Easter NC this evening and
overnight bringing areas of rain and thunderstorms. Troughing
will remain over the area tomorrow while high pressure begins to
build in from the west. High pressure then continues to build
in from the west through early next week with seasonable and
drier conditions expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 4 PM Friday...

KEY MESSAGES

 - Severe thunderstorms possible this afternoon and evening,
   with the potential for damaging wind gusts and a few
   tornadoes

Our main focus continues to be an approaching cold front, which
will bring a threat for severe weather across ENC this
afternoon and evening. Deepening upper trough near the Great
Lakes region will shift into the Mid-Atlantic while at the same
time, a potent shortwave should be rounding the base of this
trough and enter into the Carolinas/Virgina tonight accompanied
by a strengthening upper jet streak. This will promote ample
lift across the area with a low pressure system in KY tracking
into the Mid-Atlantic while deepening, with its associated cold
front stretching SW'wards tracking across ENC tonight.

Out ahead of this front, strengthening southerly flow and a
notable southwesterly LLJ is forecast to support increasingly
strong moisture advection into the area. This combined with
modest daytime heating is forecast to result in MLCAPE values
around 1000-1500 J/kg this afternoon with PWATS of 1.5-2.0
inches across ENC as well. As the strong shortwave makes its way
into ENC later this afternoon, expect increasing deep layer
shear on the order of 40-60 kts. This will promote a favorable
environment for thunderstorm development this afternoon and
evening.

Storms currently over the central part of NC will continue to
race eastwards this afternoon/evening and likely merge into
linear clusters or multiple MCS's as they near ENC. Expect
storms to reach the western coastal plain sometime between the
5-7 PM and then reach the coast between 8-11 PM. The main
expected hazards are likely to be damaging wind gusts (60+
mph), and a few tornadoes as helicity increases this evening.

Tonight, once convection exits off the NC coast and the cold
front pushes offshore, drying conditions are expected with
temperatures falling into the 50s inland, and lower 60s along
the coast.

&&

.SHORT TERM /SATURDAY/...
As of 4 PM Friday...

Key Messages:

- Marginal Chance for Severe Wx across mainly northern portions
  of the forecast area with the most likely threat from damaging
  wind and large hail during the late afternoon to early evening
  hours.

- Forecast for severe weather is uncertain due to low moisture

Much of Saturday will be a dry and mild day behind the frontal
system exiting off of the coast. High temperatures will likely top
out in the upper 70s to low 80s across the area depending upon the
amount of insolation. By late afternoon an upper level shortwave
trough will drop down through VA and into NC and will be the
catalyst for potential severe weather. Models are in good agreement
on timing with the late afternoon to early evening hours being the
most favorable for development. Currently, SPC maintains a marginal
risk of severe weather with the most likely threats of damaging
winds and large hail but there are significant uncertainties in the
forecast.

In favor of severe weather, there will be plenty of Bulk shear in
place with 0-6 km values near 40 kts and instability although not
outstanding should be around 500-1000 J/Kg throughout the course of
the afternoon and early evening hours. Breaking that down a little
further though we run into some problems with mid-level lapse rates
between 5-6 deg/Km. Updraft helicity paintball plots do show
convective initiation around 4 pm or so in the northern portion of
the CWA working southeastward through the evening hours. If there is
some sustained growth, then the threat for hail increases as
freezing levels are only about 10 kft. On the damaging wind side of
things, DCAPE values are greatest in the afternoon but lack of
moisture may inhibit development.

On the pessimistic side, the aforementioned lack of moisture
will be the biggest inhibitor to severe wx development. Behind
the front PW values are only 0.75 to 1.00 inch. While models due
show a surge of 700 mb RH, it may not arrive until after the
best instability. This coupled with the fact that the best jet
dynamics will remain mainly in southern VA add to the
uncertainty of severe weather making it southward into Eastern
NC.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 4 PM Friday...

Key Messages:

- Dry, warming trend next week with temperatures climbing well
  into the 80s.

Sunday (6/1):
Quiet start to the day, but a shortwave moving through the
region brings slight chances of showers late Sunday into early
Monday. Poor mid level lapse rates and CAPEs keep thunder
chances lower Sunday.

Monday (6/2) - Friday (6/6):
Dry high pressure builds in to the region to start the work week
as ridging portion of an omega block shifts over the eastern
seaboard. Temps will be increasing within the area of ridging,
with each day warmer than the previous. By Wednesday highs are
expected to be in the mid to upper 80s inland as the high begins
to shift offshore. Thursday a low pressure system moves across
the Great Lakes region, although high to our east may shield us
from precipitation.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Friday night/...
As of 4 PM Friday...

KEY MESSAGES

 - Increased risk of TSRA over the next 18 hours

 - VFR conditions expected outside of convection

A cold front will cross the airspace this evening and overnight
bringing with it a chance for severe thunderstorms and
widespread areas of rain. Outside of convection, conditions will
likely remain at VFR levels, however around and in any
thunderstorms both lower visibilities and low ceilings are
possible down to IFR levels.

Behind the cold front, drier air moves in with clearing skies
overnight, and VFR conditions will prevail into tomorrow
afternoon.

LONG TERM /Saturday Night through Wednesday/...
As of 4 PM Friday...Generally VFR returns for the weekend,
although chances for showers and strong to severe thunderstorms
Saturday could result in brief drops to sub-VFR. High pressure
overhead Monday- Wednesday will bring generally clear skies and
light to calm winds each night. This could result in overnight
into early morning fog or low stratus concerns for the first
half of next week.

&&

.MARINE...
SHORT TERM /through Tomorrow/...
As of 4 PM Friday...

KEY MESSAGES

 - Strong Small Craft conditions expected through tomorrow

 - Increased risk of thunderstorms through tonight

Ahead of a cold front, SW winds are increasing, and will soon be
20-25 kts with gusts to 30 kts. Winds will peak this evening and
then shift to the west tonight at 25-30 kts with some gusts to
35 kts. Winds subside tomorrow morning to 15-25 kts, but then
restrengthening tomorrow afternoon to SW 20-25 kts with gusts
to 30 kts. Seas will build to 4-7 ft tonight, and then subside
slightly to 4-6 ft tomorrow.

Outside of the strong ambient winds, the aforementioned cold
front will bring a threat of strong to severe thunderstorms to
all waters this evening and tonight. The thunderstorms tonight
will have an increased risk of strong wind gusts of 40-50 kt
winds.

LONG TERM /Saturday Night through Wednesday/...
As of 4 PM Fri...SCA conditions with wind gusts 25-30 kts and
seas 4-6 ft continue into Saturday behind a cold front. Winds
and seas decrease for Sunday into next week as high pressure
system builds into the region.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Saturday for AMZ131-150-230-231.
     Small Craft Advisory from 6 PM this evening to 11 AM EDT
     Saturday for AMZ135.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Saturday for AMZ136.
     Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Saturday for AMZ137.
     Small Craft Advisory until 11 PM EDT Saturday for AMZ152-154-
     156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...RTE/SGK
LONG TERM...RJ
AVIATION...SGK/RJ
MARINE...SGK/RJ
Hazardous weather outlook, May 30, 3:37 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 PM EDT Fri May 30 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-203-312045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
437 PM EDT Fri May 30 2025

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A line of strong to severe thunderstorms are possible this evening
into tonight, with damaging wind gusts the primary threat. Hail and
an isolated tornado are also possible with this line of storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible Saturday afternoon through the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-312045-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
437 PM EDT Fri May 30 2025

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Moderate Rip Current Risk.

A line of strong to severe thunderstorms are possible this evening
into tonight, with damaging wind gusts the primary threat. Hail and
an isolated tornado are also possible with this line of storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible Saturday afternoon through the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 4:05 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
505 PM EDT Fri May 30 2025

NCZ044-079-091-302145-
Greene NC-Lenoir NC-Pitt NC-
505 PM EDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT GREENE...NORTHERN LENOIR AND
SOUTHWESTERN PITT COUNTIES THROUGH 545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Kinston, Farmville, Grifton, Snow Hill, Bell Arthur,
Dawson, Maury, Ormondsville, Institute, Jason, Roundtree, Lizzie,
Hookerton, Castoria, Shine, Fort Run VFD, and Bull Head VFD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
eastern North Carolina.

&&

LAT...LON 3553 7782 3563 7744 3532 7745 3535 7782
      3536 7782 3537 7780 3540 7780 3543 7783
TIME...MOT...LOC 2105Z 263DEG 30KT 3544 7789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

OJC
Special weather statement, May 30, 4:39 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
539 PM EDT Fri May 30 2025

NCZ044-079-302215-
Greene NC-Pitt NC-
539 PM EDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENE AND
NORTHWESTERN PITT COUNTIES THROUGH 615 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wilson, or 12 miles northwest of Farmville, moving
east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenville, Farmville, Bethel, Bruce, Fountain, Walstonburg, and
Falkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
eastern North Carolina.

&&

LAT...LON 3576 7752 3580 7747 3581 7742 3583 7741
      3583 7739 3582 7736 3564 7740 3553 7782
      3557 7782
TIME...MOT...LOC 2138Z 280DEG 19KT 3569 7780

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

OJC
Special weather statement, May 30, 4:43 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
543 PM EDT Fri May 30 2025

NCZ044-079-080-091-193-302230-
Greene NC-Beaufort NC-Lenoir NC-Northern Craven NC-Pitt NC-
543 PM EDT Fri May 30 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GREENE...NORTHERN
LENOIR...NORTHWESTERN CRAVEN...SOUTHERN PITT AND WEST CENTRAL
BEAUFORT COUNTIES THROUGH 630 PM EDT...

At 543 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black Jack to near Grifton to Dawson.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenville, Kinston, Washington, Winterville, Ayden, Grifton, Bell
Arthur, Shelmerdine, Calico, Black Jack, Fort Barnwell, Dawson,
Wilmar, Graingers, Institute, Maury, Ormondsville, Roundtree, Pitt
Greenville Airport, and Dowdy Ficklen Stadium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
eastern North Carolina.

&&

LAT...LON 3559 7706 3534 7709 3522 7743 3535 7781
      3545 7760 3559 7757 3564 7740
TIME...MOT...LOC 2143Z 278DEG 24KT 3552 7731 3539 7747 3533 7766

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

OJC
Special weather statement, May 30, 4:52 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
552 PM EDT Fri May 30 2025

NCZ090-198-302230-
Inland Onslow NC-Duplin NC-
552 PM EDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ONSLOW AND
SOUTHEASTERN DUPLIN COUNTIES THROUGH 630 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rose Hill, or 9 miles northeast of Wallace, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jacksonville, Half Moon, Richlands, Beulaville, Cypress Creek,
Catherine Lake, Chinquapin, Albert J Ellis Airport, Richlands South,
Greenevers, and Lyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
eastern North Carolina.

&&

LAT...LON 3478 7799 3494 7795 3491 7742 3469 7745
TIME...MOT...LOC 2151Z 278DEG 31KT 3486 7792

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

OJC

The radar

The Morehead City radar (KMHX), 84 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
May 30, 5:16 PM EST
Where
Beaufort County, 0.56 mi W of Bunyan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.530, -76.990

A tree was blown down near the intersection of Asbury Church Road and Magnolia School Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251518.